Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Foliations of some 3-manifolds
which fiber over the circle


Authors: D. Cooper and D. D. Long
Journal: Proc. Amer. Math. Soc. 126 (1998), 925-931
MSC (1991): Primary 57M50, 57M60, 57R30
MathSciNet review: 1443821
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a hyperbolic punctured torus bundle admits a foliation by lines which is covered by a product foliation. Thus its fundamental group acts freely on the plane.


References [Enhancements On Off] (What's this?)

  • 1. Alan F. Beardon, The geometry of discrete groups, Graduate Texts in Mathematics, vol. 91, Springer-Verlag, New York, 1983. MR 698777
  • 2. D. Cooper, D.D. Long & A.W. Reid Essential closed surfaces in bounded 3-manifolds. J. Amer. Math. Soc. 10 (1997), no. 3, 553-563.
  • 3. D. B. A. Epstein, Periodic flows on three-manifolds, Ann. of Math. (2) 95 (1972), 66–82. MR 0288785
  • 4. Krystyna Kuperberg, A smooth counterexample to the Seifert conjecture, Ann. of Math. (2) 140 (1994), no. 3, 723–732. MR 1307902, 10.2307/2118623
  • 5. Peter Scott, The geometries of 3-manifolds, Bull. London Math. Soc. 15 (1983), no. 5, 401–487. MR 705527, 10.1112/blms/15.5.401
  • 6. John Stallings, On fibering certain 3-manifolds, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961) Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 95–100. MR 0158375

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M50, 57M60, 57R30

Retrieve articles in all journals with MSC (1991): 57M50, 57M60, 57R30


Additional Information

D. Cooper
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106
Email: cooper@math.ucsb.edu

D. D. Long
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106
Email: long@math.ucsb.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-98-04225-7
Keywords: $3$-manifold, foliation, product-covered, surface-bundle
Received by editor(s): June 16, 1996
Received by editor(s) in revised form: September 4, 1996
Additional Notes: Both authors was supported in part by NSF
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1998 American Mathematical Society